Hail, Llano
- When
- May 28, 4:05 PM CST
- Where
- Llano County, 2.25 mi SW of Tow
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.860, -98.500
A thunderstorm produced golf ball size hail between Tow and Bluffton.
Thunderstorms developed in the warm sector ahead of a cold front. Some of these storms produced large hail, damaging winds, and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed in the warm sector ahead of a cold front. Some of these storms produced large hail, damaging winds, and heavy rain that led to flash flooding. There was one weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 3:31 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 431 PM CDT Fri May 28 2021 .UPDATE.../ADDED LLANO TO WATCH #218/ A new severe watch may be in the plans for later this evening, but severe storms are grazing the northern border of Llano County. Watch 218 was expanded to buy some time until 00z for Llano. && .PREV DISCUSSION... /ISSUED 308 PM CDT Fri May 28 2021/ SHORT TERM (Tonight through Saturday Night)... Storms firing along an front/outflow boundary over Central TX will likely threaten Burnet/Williamson/Lee counties by aroun 20Z. Moisture rich environment as the storms move south should make for a slightly more skinny CAPE profile over time and lead to heavy rain and damaging winds and 1 inch hail as the elevated threats as the storms expand south into the metro cities in the evening hours. A new weather watch may be needed for western counties shortly (per MCD #786), and this will be over an area where >2 inch hail threats are higher, with cooler and drier air aloft west of a line from Burnet to Boerne to Crystal City. The dry-line is pretty far to the west, so the first storm cells that enter this delayed threat area may also me coming from the front/outflow boundary to the north. Colliding cells and the high pwat levels near 2 inches will congeal the storms into an MCS with a solid line expected by the time San Antonio is impacted. Judging by the last few runs of the HRRR the severe and heavy rain threat may ease up over AUS as early as 9 pm. However, the coarser scale models do less with outflows and show more late night activity through the I-35 corridor rooted toward an amplifying mid level trough. Where the developing frontal boundary is by midnight should help determine whether the threat continues in to the early morning hours. At this time would guess the severe threat could last into around 09Z over the Rio Grande Plains. Most of the models depict a shortwave mid level ridge over Texas to combine with the overworked low level airmass. Thus low chance PoPs over eastern counties and little to no rain is expected over western counties for most of daytime hours Saturday into Saturday night. LONG TERM (Sunday through Friday)... Sunday should be the driest day of the forecast, but still will carry low chances for some afternoon convection. Another shortwave to move through the area from the southwest leading to storm development over the higher terrain in Mexico, then moving east into the Rio Grande Plains Sunday night. Continued disturbances Monday, along with a cold front positioned to our north will enhance rain chances Monday into Tuesday. By mid to late week, a deepening long- wave trough that extends through the Plains into Mexico will fire off more shortwaves through the area into the end of the week. This extended wet pattern could lead to isolated areas of flash flooding, as there has been little time to recover from the past rain events. Temperatures will be mild and slightly below normal, though the humidity will make it feel warmer. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 69 82 68 / 70 40 10 30 - Austin Bergstrom Intl Airport 67 83 68 82 68 / 70 40 - 20 - New Braunfels Muni Airport 70 85 69 84 69 / 80 30 - 20 - Burnet Muni Airport 67 82 66 81 67 / 70 40 - 20 10 Del Rio Intl Airport 71 89 74 88 73 / 60 10 20 30 40 Georgetown Muni Airport 67 82 67 81 67 / 70 40 10 20 10 Hondo Muni Airport 69 87 70 86 70 / 80 20 - 10 10 San Marcos Muni Airport 68 84 68 83 68 / 70 30 - 20 - La Grange - Fayette Regional 71 84 69 84 69 / 70 50 10 20 0 San Antonio Intl Airport 69 85 69 84 70 / 80 30 - 20 10 Stinson Muni Airport 71 87 71 86 71 / 80 30 - 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...YB Decision Support...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1230 PM CDT Fri May 28 2021 TXZ171>173-183>194-202>209-217>225-228-291730- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1230 PM CDT Fri May 28 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There is Enhanced Risk of severe storms across a portion of the northern most counties in the Hill Country and Edwards Plateau. A Slight Risk of severe storms for most of the remaining area down to I-35 and east, just short of the Coastal Plains, where the threat is Marginal. Large hail and damaging wind gusts possible in any isolated to scattered severe storms. Very large hail, greater than 2 inches in diameter, and isolated tornadoes are possible in the Enhanced and Slight Risk area. There is a also a Slight Risk of excessive rainfall leading to localized flooding tonight across portions of the Hill Country, southern Edwards Plateau, and Rio Grande and a Marginal Risk for excessive rainfall along the I-35 corridor and our farthest eastern counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of strong storms and brief heavy rainfall are possible into the early to middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Ft Hood radar (KGRK), 108 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
17 thunderstorm wind, 5 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
A thunderstorm produced golf ball size hail between Tow and Bluffton.
A thunderstorm produced wind gusts estimated at 80 mph that downed trees on FM 2147 outside Cottonwood Shores.
A thunderstorm produced wind gusts measured at 64 mph by a personal weather station near Thurman Bend Rd. on Lake Travis.
A thunderstorm produced wind gusts measured at 58 mph by a CWOP station at FM 2769 and Hill St. on Lake Travis.
A thunderstorm produced wind gusts measured at 67 mph by a CWOP station near Villa Montana Way on Lake Travis.
A thunderstorm produced wind gusts measured at 52 kts. by the ASOS at Austin-Bergstrom International Airport.
A thunderstorm produced wind gusts estimated at 60 mph at Rundberg Ln. and I-35 in northern Austin.
A thunderstorm produced nickel to quarter size hail north of Hye.
Broadcast media passed along video of a small tornado from a resident that lived just south of Rockne. The video showed a small tornado out ahead of a line of storms. There was fairly widespread wind damage from the line of storms so finding an exact path of the tornado was difficult. The path is estimated from the video as well as evidence from the resident that took the video.
A thunderstorm produced wind gusts estimated at 80 mph that tore the roof off the Red Rock General Store.
A thunderstorm produced quarter size hail in Kerrville.
A thunderstorm produced wind gusts estimated at 80 mph that blew down a tree over the southbound lanes of Hwy 77 south of La Grange.
A thunderstorm produced wind gusts measured at 55 kts. by a Davis Weather station in Schulenburg.
Strong thunderstorm winds uprooted and damaged several large oak trees along Zapalac Rd. just west of Ellinger.
A thunderstorm produced wind gusts estimated at 80 mph that knocked down large tree limbs and broke power poles in Leon Springs.
A thunderstorm produced wind gusts measured at 52 kts. by the ASOS at San Antonio International Airport.
A thunderstorm produced wind gusts measured at 77 mph by the ASOS at San Antonio International Airport.
A thunderstorm produced wind gusts estimated at 60 mph broke tree limbs in the Olmos Park section of San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down fences, tree limbs, and power lines in norther San Antonio.
A thunderstorm produced wind gusts estimated at 80 mph that knocked a large tree through a home near the intersection of Broadway and W. Fair Oaks Pl. in Alamo Heights.
A thunderstorm produced wind gusts estimated at 80 mph that snapped a large tree trunk in northeastern San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. Cars were stranded in flood waters from Olmos Creek in northern San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department performed a water rescue at Old O'Connor Rd. and Lookout Rd. in northeastern San Antonio.
A Border Patrol officer reported a thunderstorm produced quarter size hail near Comstock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961365, 961371, 961372, 961373, 961374, 961366, 961375, 961376, 961367, 956770, 961378, 961368, 961380, 961381, 961382, 961390, 961391, 961392, 961393, 961401, 961403, 961404, 961418, 961420, 961406.